Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Reduced divisors and embeddings of tropical curves


Author: Omid Amini
Journal: Trans. Amer. Math. Soc. 365 (2013), 4851-4880
MSC (2010): Primary 14T05; Secondary 14C20, 14A10, 05C10
DOI: https://doi.org/10.1090/S0002-9947-2013-05789-3
Published electronically: April 2, 2013
MathSciNet review: 3066772
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a divisor $ D$ on a tropical curve $ \Gamma $, we show that reduced divisors define an integral affine map from the tropical curve to the complete linear system $ \vert D\vert$. This is done by providing an explicit description of the behavior of reduced divisors under infinitesimal modifications of the base point. We consider the cases where the reduced-divisor map defines an embedding of the curve into the linear system and, in this way, classify all the tropical curves with a very ample canonical divisor. As an application of the reduced-divisor map, we show the existence of Weierstrass points on tropical curves of genus at least two and present a simpler proof of a theorem of Luo on rank-determining sets of points. We also discuss the classical analogue of the (tropical) reduced-divisor map: For a smooth projective curve $ C$ and a divisor $ D$ of non-negative rank on $ C$, reduced divisors equivalent to $ D$ define a morphism from $ C$ to the complete linear system $ \vert D\vert$, which is described in terms of Wronskians.


References [Enhancements On Off] (What's this?)

  • 1. O. Amini and M. Manjunath, Riemann-Roch for sub-lattices of the root lattice $ A_n$, Electron. J. Combin. 17 (2010), no. 1, Research Paper 124, 50 pp. MR 2729373 (2012a:06009)
  • 2. M. Baker, Specialization of Linear Systems From Curves to Graphs. With an appendix by B. Conrad, Algebra Number Theory 2 (2008), no. 6, 613-653. MR 2448666 (2010a:14012)
  • 3. M. Baker and S. Norine, Riemann-Roch and Abel-Jacobi theory on a finite graph, Adv. Math. 215 (2007), no. 2, 766-788. MR 2355607 (2008m:05167)
  • 4. A. Bostan and P. Dumas, Wronskians and linear independence, Amer. Math. Monthly 117 (2010), no. 8, 722-727. MR 2732247 (2011g:15003)
  • 5. A. Gathmann and M. Kerber, Riemann-Roch Theorem in Tropical Geometry, Math. Z. 259 (2008), no. 1, 217-230. MR 2377750 (2009a:14014)
  • 6. C. Hasse, G. Musiker, and J. Yu, Linear Systems on Tropical Curves, Math. Z., to appear.
  • 7. J. Hladký, D. Kràl', and S. Norine, Rank of divisors on tropical curves, J. Combin. Theory Ser. A, to appear.
  • 8. Y. Luo, Rank-determining sets of metric graphs, Combin. Theory Ser. A. 118 (2011), no. 6, 1775-1793. MR 2793609 (2012d:05122)
  • 9. G. Mikhalkin and I. Zharkov, Tropical curves, their Jacobians and theta functions, Curves and abelian varieties, Contemp. Math., vol. 465, Amer. Math. Soc., Providence, RI, 2008, pp. 203-230. MR 2457739 (2011c:14163)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14T05, 14C20, 14A10, 05C10

Retrieve articles in all journals with MSC (2010): 14T05, 14C20, 14A10, 05C10


Additional Information

Omid Amini
Affiliation: CNRS, Département de mathématiques et applications, École Normale Supérieure, 45 Rue d’Ulm, 75230 Paris Cedex 05, France
Email: oamini@math.ens.fr

DOI: https://doi.org/10.1090/S0002-9947-2013-05789-3
Received by editor(s): March 9, 2011
Received by editor(s) in revised form: November 22, 2011
Published electronically: April 2, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society